Hail, Marion
- When
- June 10, 8:03 AM EST to 8:05 AM EST
- Where
- Marion County, 0.29 mi WNW of Glenns Vly
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.651, -86.205
The hail lasted about three minutes.
Coming Soon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Coming Soon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 10, 5:50 AM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 650 AM EDT FRI JUN 10 2011 .UPDATE... AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... A FRONTAL SYSTEM OVER THE SOUTHERN SECTIONS OF THE STATE IS EXPECTED TO MOVE BACK NORTH TODAY. THEN...ANOTHER COLD FRONT WILL SLIDE SOUTHEAST ACROSS CENTRAL INDIANA ON FRIDAY NIGHT AND SATURDAY. THE FRONTS WILL INTERACT WITH AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. THEN...AFTER A BRIEF PERIOD OF DRY WEATHER LATE IN THE WEEKEND...THUNDERSTORM CHANCES RETURN EARLY NEXT WEEK AS THE FRONT RETURNS NORTHEASTWARD TOWARD THE OHIO VALLEY. THE HEAT WAVE SHOULD BE ENDING BY SUNDAY AS TEMPERATURES FALL TO NEAR NORMAL BEHIND THE SECOND COLD FRONT. HIGH PRESSURE IS EXPECTED ACROSS THE AREA THROUGH WEDNESDAY. BY THURSDAY...A FRONTAL SYSTEM IS EXPECTED TO DROP SOUTHEAST INTO THE AREA. THIS FRONTAL SYSTEM IS EXPECTED TO OSCILLATE BACK AND FORTH THROUGH THE AREA INTO SATURDAY...BEFORE GETTING A SHOVE SOUTH OF THE OHIO RIVER AS HIGH PRESSURE DROPS SOUTHEAST INTO THE GREAT LAKES. THIS FRONT WILL BEGIN RETURNING BACK TO THE NORTH EARLY NEXT WEEK. && .NEAR TERM /TODAY/... FRONTAL SYSTEM CURRENTLY OVER THE SOUTHERN SECTIONS OF THE FORECAST AREA EXPECTED TO DRIFT BACK TO THE NORTH DURING THE DAY TODAY. MODELS SUGGEST SOME GENERAL LIFT ACROSS THE AREA EARLY THIS MORNING...SO POTENTIAL EXISTS FOR SOME CONVECTION TO DEVELOP EARLY THIS MORNING. APPEARS THE LARGE CONVECTIVE COMPLEX OVER IOWA AND NORTHWEST ILLINOIS SHOULD FOR THE MOST PART HEAD TOWARDS THE SOUTHERN GREAT LAKES REGION CLOSER TO THE POSITION OF THE LOW LEVEL JET...ALTHOUGH SOME OF THIS ACTIVITY MAY BRUSH THE NORTHWEST ZONES AFTER SUNRISE. OTHERWISE...SUBTLE UPPER WAVE...POSSIBLY RESULTING FROM THE COMPLEX OVER IOWA...EXPECTED TO PUSH ACROSS THE SOUTHERN GREAT LAKES THIS AFTERNOON. THIS MAY TRIGGER ADDITIONAL CONVECTION ACROSS THE AREA LATER TODAY. WILL CONTINUE WITH CHANCE POPS ALL AREAS TODAY. STRONG INSTABILITY EXPECTED TO DEVELOP LATER TODAY UNDERNEATH VERY STEEP MID LEVEL LAPSE RATES...COMBINED WITH RETREATING WARM FRONT SUGGEST POTENTIAL FOR SEVERE STORMS...ALTHOUGH DEEP LAYER SHEAR NOT PARTICULARLY STRONG. HEAVY RAIN ALSO A THREAT WITH PRECIPITABLE WATERS AROUND 1.50 INCHES. PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS TODAY LOOK REASONABLE. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... MODEL DATA SUGGEST SHORT WAVE TROUGH CURRENTLY ENTERING THE NORTHERN PLAINS WILL PUSH ACROSS THE GREAT LAKES TONIGHT AND SATURDAY...AND EVENTUALLY INTO NEW ENGLAND BY SUNDAY. THIS SYSTEM WILL HELP IN SHOVING A COLD FRONT THROUGH THE AREA LATE TONIGHT THROUGH ABOUT THE MIDDAY HOURS ON SATURDAY. WILL KEEP POPS GOING TONIGHT AND SATURDAY WITH THE HIGHEST POPS TONIGHT IN THE NORTH CLOSEST TO LOW LEVEL JET AND UPPER SUPPORT AND THE HIGHEST POPS ON SATURDAY IN THE SOUTHEAST WHERE THE GREATEST INSTABILITY WILL BE. APPEARS THREAT OF CONVECTION MAY TAIL OFF DURING SATURDAY AFTERNOON AS AIR MAS BEGINS TO STABILIZE IN THE WAKE OF FRONTAL PASSAGE. NO POPS ANTICIPATED FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A DRY STABLE AIR MASS ADVECTS INTO THE AREA. PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR SATURDAY MAY BE A FEW DEGREES TOO WARM. WILL NUDGE DOWN THE HIGHS A BIT THERE. THE HIGHS ON SUNDAY LOOK OK. THE GFS MOS LOWS TONIGHT AND SATURDAY NIGHT LOOK OK AS WELL. && .LONG TERM /SUNDAY THROUGH THURSDAY/... LONG RANGE MODELS STILL A WAYS APART REGARDING THE TIMING OF THE RETURN OF SATURDAY'S COLD FRONT BACK NORTHEASTWARD TOWARDS THE OHIO VALLEY. THUS...CONFIDENCE LOW ON TIMING AND COVERAGE OF THUNDERSTORMS NEXT WEEK. AGREE WITH HPC THAT SUNDAY SHOULD BE DRY UNDER HIGH PRESSURE AND OTHERWISE LOWEST CHANCES WOULD SEEM TO BE MONDAY AND TUESDAY WITH THE FRONT LIKELY TO BE FAR ENOUGH TO THE SOUTHWEST...HOWEVER WITH MODELS NOT WELL IN SINK OR CONSISTENT...WILL NOT MAKE ANY BIG CHANGES AND JUST KEEP SMALL POPS IN EACH PERIOD NEXT WEEK AND FINE TUNE AS IT GETS CLOSER. ALSO...MODELS DO SHOW A FEW SHORT WAVES DROPPING SOUTHEAST ACROSS CENTRAL INDIANA OVERTOP A MISSISSIPPI VALLEY UPPER RIDGE...SO WOULD HATE TO CUT POPS MONDAY AND TUESDAY JUST TO HAVE TO ADD THEM BACK. HPC TEMPERATURES ARE SEVERAL DEGREES LOWER THAN PREVIOUS FORECASTS...SO WILL NOT GO QUITE AS LOW. OVERALL...NEAR NORMAL TEMPERATURES LOOK GOOD. && .AVIATION.../DISCUSSION FOR 12Z TAF/... MOSTLY VFR THROUGH THE PERIOD. HOWEVER BRIEFLY LOWER CONDITIONS POSSIBLE AS THUNDERSTORMS BECOME MORE NUMEROUS BY THIS AFTERNOON. FOR THIS MORNING SCATTERED THUNDERSTORMS WILL BE THE RULE ALONG AND EAST OF KLAF AND ISOLATED THUNDERSTORMS ELSEWHERE. A WEAK FRONTAL SYSTEM ACROSS CENTRAL INDIANA WILL MOVE NORTH. AIR MASS WILL BECOME MORE UNSTABLE THIS AFTERNOON WITH DAYTIME HEATING CAUSING SCATTERED THUNDERSTORMS TO OCCUR OVER MOST SECTIONS BY THIS AFTERNOON AS MODEL SOUNDINGS SHOWS CAPES OF UP TO 3000 J/KG. FOR NOW WILL HANDLE WITH VCTS IN TAFS AS TIMING WILL BE DIFFICULT. WITH LOSS OF DAYTIME HEATING...THUNDERSTORMS WILL DIMINISH THIS EVENING LEAVING MOSTLY SCATTERED TO BROKEN MID/HIGH OVERNIGHT. NAM SUGGESTS A SHORT WAVE WORKING ACROSS THE REGION LATE TONIGHT...AFTER 06Z...CAUSING A CHANCES OF THUNDERSTORMS TO INCREASE LATE TONIGHT AND EARLY SATURDAY. A COLD FRONT WILL ALSO BE MOVING INTO OUR REGION BY THAT TIME. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS/MK NEAR TERM...JAS SHORT TERM...JAS LONG TERM....MK AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 542 AM EDT FRI JUN 10 2011 INZ021-028>031-035>049-052>057-061>065-068>072-111000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON- SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 542 AM EDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS CENTRAL INDIANA TODAY AND TONIGHT. THE MOST FAVORABLE TIME FOR SEVERE STORMS APPEARS TO BE FROM ABOUT 300 PM THIS AFTERNOON UNTIL ABOUT 200 AM TONIGHT. THE MAIN THREATS APPEAR TO BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND HEAVY RAIN WHICH MAY LEAD TO FLOODING. ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAT INDICES ARE EXPECTED TO REACH THE MIDDLE TO UPPER 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE DAY ON SATURDAY...AS WELL AS MONDAY THROUGH NEXT THURSDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED...BUT SOME STORMS ON SATURDAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051-060-067-111000- VIGO-SULLIVAN-KNOX- 542 AM EDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS CENTRAL INDIANA TODAY AND TONIGHT. THE MOST FAVORABLE TIME FOR SEVERE STORMS APPEARS TO BE FROM ABOUT 300 PM THIS AFTERNOON UNTIL ABOUT 200 AM TONIGHT. THE MAIN THREATS APPEAR TO BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND HEAVY RAIN WHICH MAY LEAD TO FLOODING. ISOLATED TORNADOES ARE ALSO POSSIBLE. LOWLAND RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE WABASH RIVER. HEAT INDICES ARE EXPECTED TO REACH THE MIDDLE TO UPPER 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE DAY ON SATURDAY...AS WELL AS MONDAY THROUGH NEXT THURSDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED...BUT SOME STORMS ON SATURDAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL. LOWLAND RIVER FLOODING ALONG PORTIONS OF THE WABASH RIVER IS EXPECTED TO END BY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JAS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 AM EDT FRI JUN 10 2011
INZ040-048-049-101115-
HANCOCK-HENRY-MADISON-
633 AM EDT FRI JUN 10 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HANCOCK...HENRY AND
SOUTHEASTERN MADISON COUNTIES UNTIL 715 AM EDT...
AT 632 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENFIELD...OR 19 MILES SOUTH OF
ANDERSON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
WILKINSON AROUND 650 AM EDT...
SHIRLEY AND MARKLEVILLE AROUND 655 AM EDT...
KENNARD AROUND 700 AM EDT...
CADIZ AND GREENSBORO AROUND 705 AM EDT...
SULPHUR SPRINGS AND MOUNT SUMMIT AROUND 715 AM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3979 8559 3978 8563 3977 8563 3972 8574
3987 8588 4008 8554 4008 8548 3996 8519
TIME...MOT...LOC 1034Z 235DEG 23KT 3983 8573
JASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL GREENFIELD 39.79N 85.77W
06/10/2011 E0.50 INCH HANCOCK IN TRAINED SPOTTER
MOSTLY PEA SIZE
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 AM EDT FRI JUN 10 2011
INZ047-055-101330-
JOHNSON-MARION-
903 AM EDT FRI JUN 10 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN JOHNSON AND SOUTHERN
MARION COUNTIES UNTIL 930 AM EDT...
AT 902 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHPORT...OR 8 MILES SOUTH OF
INDIANAPOLIS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
HOMECROFT AND SOUTHPORT AROUND 910 AM EDT...
BEECH GROVE AROUND 915 AM EDT...
WARREN PARK AROUND 925 AM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3953 8621 3968 8628 3986 8596 3985 8595
3961 8595
TIME...MOT...LOC 1303Z 235DEG 24KT 3966 8617
50The national radar mosaic for the moment the first event began.
13 thunderstorm wind, 12 hail, 1 flash flood, 1 flood. Local standard time, as filed.
The hail lasted about three minutes.
Dime to penny sized hail was reported in Crawfordsville.
Hail the size of quarters fell on Mound Street for 5 to 7 minutes.
This hail was accompanied by a measured 45 mph thunderstorm wind gust.
Quarter sized hail is covering the ground.
A tree limb, 8 to 12 inches in diameter, was downed due to damaging thunderstorm wind gusts.
Utility poles, trees, and tree limbs were downed due to damaging thunderstorm wind gusts in the vicinity of County Roads 700 East and 50 South, near State Route 32. Damage also occurred to a swimming pool.
Utility poles were downed in this location due to damaging thunderstorm wind gusts.
Utility poles were blown over in this location due to damaging thunderstorm wind gusts.
Damaging thunderstorm wind gusts estimated at 55 to 60 mph occurred in this location.
Damaging thunderstorm winds gusted to near 70 mph several times during a 10 minute period. Trees and limbs were downed as well.
Dime sized hail fell for about two minutes. Wind gusts up to 35 mph were also noted.
A tree was downed on a car on State Route 231, three miles south of Highway 36, due to damaging thunderstorm wind gusts. Multiple power lines were downed in the northern part of the county. Multiple trees were down as well.
Damaging thunderstorm wind gusts estimated at 60 mph occurred in this location.
A power pole was snapped off in this location due to damaging thunderstorm wind gusts.
A car was stuck in flood waters at 54th Street and Keystone Avenue due to thunderstorm heavy rainfall.
Damaging thunderstorm wind gusts estimated at 60 mph occurred in Morningside. Some branches, approximately 2.5 inches in diameter, were broken.
Anderson University reported to Emergency Management that a live tree, about three feet in diameter, was downed at 6th Street and Cottage Avenue on campus, due to damaging thunderstorm wind gusts.
Flooding was occurring in and around town due to thunderstorm heavy rainfall. Water up to 3 inches deep were on roads.
A tree fell on a mobile home on Ewing Avenue, temporarily trapping the occupant, due to damaging thunderstorm wind gusts. There was a possible injury in this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329031, 328395, 329036, 329037, 329038, 329055, 329058, 329064, 329067, 329070, 329073, 329076, 329079, 329080, 329082, 329084, 329086, 329087, 329093, 329095, 329098, 329099, 329103, 329106, 329109, 329114, 329118.